Hail, Pottawattamie
- When
- June 19, 12:40 PM CST
- Where
- Pottawattamie County, 0.69 mi S of Oakland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.310, -95.400
Cherry size hail or dimes to a little larger was reported near Oakland.
Pulse-type severe thunderstorms hit western Iowa on June 19th and June 20th during the afternoon and early evening hours. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Pulse-type severe thunderstorms hit western Iowa on June 19th and June 20th during the afternoon and early evening hours. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 2:00 AM CST, 10 hours 40 minutes earlier.
AREA FORECAST DISCUSSION... NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 AM CDT THU JUN 19 2008 .DISCUSSION... TIMING AND EXTENT OF CONVECTION WILL BE THE MAIN CONCERN IN THE SHORT TERM. SCATTERED CONVECTION OVER WESTERN NEBRASKA AND CENTRAL SOUTH DAKOTA CONVERGING TOWARDS EASTERN NEBRASKA AT 07Z. THE WEAK MID LEVEL WAVE KICKING THINGS OFF IS PROGGED BY BOTH THE GFS AND NAM TO MOVE ACROSS THE CENTRAL PLAINS TODAY AND TONIGHT. LATEST THINKING IS FOR CURRENT CONVECTION TO CONTINUE TO MOVE SOUTHEAST INTO THE AREA THIS MORNING ALONG MID LEVEL THETA-E AXIS. AFTER THAT...NOT SURE HOW THINGS WILL DEVELOP. AS A RESULT WILL CONTINUE TO CARRY CHANCE POPS ACROSS THE CWA TODAY WITH EXPECTATION OF WAVE MAINTAINING SOME CONVECTION OR REDEVELOPING IN THE AFTERNOON. WILL KEEP SOME POPS GOING FOR THE EVENING WITH MAIN FOCUS IN THE SOUTH THEN FOLLOW BOTH MODELS TREND OF MOVING ACTIVITY SOUTH OF THE AREA LATE TONIGHT. LITTLE CHANGE TO OVERALL PATTERN INTO THE WEEKEND AND WITH LITTLE TO FOCUS ON WILL KEEP FRIDAY INTO THE WEEKEND DRY FOR NOW. PATTERN LOOKS TO REMAIN ACTIVE IN THE EXTENDED PERIOD AS SHORT WAVE ENERGY FLATTENS THE UPPER RIDGE EARLY THEN REBUILDS OVER THE WEST TOWARDS THE END OF THE EXTENDED PERIOD. && .AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 20/12Z. SCATTERED THUNDERSTORMS WILL DROP SOUTH FROM EASTERN SOUTH DAKOTA THROUGH THE MORNING...AND MAY AFFECT KOFK BY 15Z. MORE STORMS ARE POSSIBLE THROUGH THE DAY AS THIS ACTIVITY RE-INTENSIFIES ACROSS EASTERN NEBRASKA. EXPECT SCATTERED STORMS AT JUST ABOUT ANY TIME BETWEEN 15Z AND 03Z BEFORE ACTIVITY SHIFTS SOUTH OF THE KOMA AND KLNK AREAS. OUTSIDE OF MVFR/IFR CIGS/VSBYS IN THUNDERSTORMS...VFR CONDITIONS SHOULD PREVAIL THROUGH FRIDAY MORNING. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1130 AM CDT THU JUN 19 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-192300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1130 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS AFTERNOON. A FEW STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE OF THUNDERSTORMS SHOULD SHIFT SOUTHWARD ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING AND TONIGHT. A FEW STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. OTHERWISE...MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND BROWNVILLE TO RULO. FLOODING SHOULD GRADUALLY DECREASE LATE TONIGHT AND FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE FOR THUNDERSTORMS IS FROM MONDAY THROUGH TUESDAY NIGHT AS A NEW FRONTAL BOUNDARY MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR THIS EVENING. MILLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
114 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL WAYNE 42.24N 97.02W
06/19/2008 E0.88 INCH WAYNE NE STORM CHASER
ESTIMATED 50 MPH WINDS.
&&
CZAPOTOCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
120 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HAIL FAIRBURY 40.14N 97.18W
06/19/2008 M1.00 INCH JEFFERSON NE EMERGENCY MNGR
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
135 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM HAIL 7 S WAYNE 42.14N 97.02W
06/19/2008 E1.25 INCH WAYNE NE TRAINED SPOTTER
&&
MILLERThe national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
Cherry size hail or dimes to a little larger was reported near Oakland.
Hail up to 3/4 of an inch was reported 4 miles northeast of Glenwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99436, 99437, 99439.